NEW YORK (Reuters Health) - An experimental supplement derived from soy may help postmenopausal women smooth their "crow's feet" a bit, a small pilot study suggests.
The supplement, known for now as SE5-OH, is under development by a Tokyo-based drug and supplement maker, Otsuka Pharmaceutical.
The body can produce S-equol naturally, as a byproduct of digesting soy isoflavones, plant chemicals that are structurally similar to estrogen. S-equol itself is believed to attach to estrogen receptors on body cells, and may have weak estrogen-like effects.
Skin cells are among those that have estrogen receptors, and it's thought that women's waning estrogen levels after menopause may contribute to skin aging.
So for the new study, researchers at the Japanese company looked at whether giving postmenopausal women S-equol supplements might improve the appearance of crow's feet -- those lines that begin to surface at the outer corners of the eyes sometime in middle-age, or earlier.
The researchers, led by Ayuko Oyama, randomly assigned 101 postmenopausal Japanese women to one of three groups: one that took a higher dose of the S-equol supplement (30 milligrams) every day for 12 weeks, one that took a lower dose (10 mg) and one that took placebo tablets containing only starch.
People vary in their ability to produce S-equol from eating soy, with at least half of all individuals lacking the necessary intestinal flora and therefore being "non-producers," according to Oyama's team. All of the women in the current study were tested and deemed to be non-producers.
In the end, women who used the supplement showed, on average, a modest improvement in their crow's feet versus the placebo group -- as judged by a researcher who did not know which women had received supplements and which had taken the placebo.
The findings are reported in the medical journal Menopause.
"I think it's a very interesting study," said Dr. Carolyn Jacob, director of Chicago Cosmetic Surgery and Dermatology, and a fellow with the American Academy of Dermatology.
Jacob, who was not involved in the study, said it is plausible that S-equol could affect the appearance of crow's feet.
It would have been helpful, she said, if the researchers had taken skin biopsies to see if the supplement users actually showed changes in collagen -- a protein that helps keep the skin firm and elastic.
For now, Jacob said the findings are "encouraging," and longer-term studies should look at the effects of the supplement on skin aging.
In theory, S-equol supplements could have some of the negative effects of estrogen as well, including contributing to the risks of breast or uterine cancer. Oyama's team found no effects on women's breast or uterine tissue, which they gauged using mammograms and ultrasound, respectively.
However, the researchers say, longer-term studies of the supplement's safety are still needed.
For now, there are other ways to deal with crow's feet. One is to live with them. For women who want treatment, Jacob said that both Botox and Dysport "work very well."
The drugs, which work by relaxing the muscles underlying crow's feet, are given by injection, and their effects can last several months. The side effects can include soreness at the injection site and, in rare cases, muscle weakness that can lead to a temporarily droopy brow or eyelid.
It's also possible to delay the first appearance of crow's feet. Using sunblock to protect against damage from ultraviolet light can help, Jacob said. So can wearing sunglasses or hats to keep yourself from squinting -- a key contributor to crow's feet.
SOURCE: http://bit.ly/t9Tnht Menopause, online September 19, 2011.